| Catalog Number |
HDBF-2.4-230-S |
| Medical Device Problem Code |
Off-Label Use (1494)
| Health Effect - Clinical Code |
Perforation (2001)
| Date of Event |
06/20/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Continued from concomitant products: erbe 200d apc2 jet2 electrosurgical generator stack; active cord, unknown make or model.Investigation evaluation: our laboratory evaluation of the product said to be involved could not confirm the report as it was described.During the evaluation of the returned device, there were no bends or kinks observed.The continuity from the electrical pin to the forceps cups head was tested with an ohm meter and passed.A functional test was performed.The active cord connected easily and remained securely connected.The device was connected to a valley lab generator and power was applied.The forceps cups were able to burn the simulated tissue as expected.The continuity from the electrical pin to the forceps cups was not intermittent.The device will be sent to the supplier for further evaluation.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.The product was returned to the approved supplier for evaluation and the investigation is on-going.Once additional information has been received a follow-up emdr report will be provided.
Event or Problem Description
During an endoscopic submucosal dissection (esd), the physician used a cook captura hot biopsy forceps for hemostasis [abnormal use].The forceps were connected with the electrosurgical generator, but the current source was on and off which is not stable [inconsistent current].The user could not use the device properly which resulted in excessive burning of the wound and perforation.The user used several of another manufacturer's hemostasis clips to stop the bleeding.Further information received 13-july-2018: the user followed standard endoscopic mucosal dissection (esd).They used erbe electrosurgical equipment to cut the patient¿s early esophageal cancer (area 3-4 mm in size), where there was a slight hemorrhage.The user then used the closed forceps cups to stop the bleeding.No biopsies were performed.Intermittent power from the forceps was noticed.Per the customer, they could not be sure of or control the interval of stepping on the electrosurgical generator pedal to produce current, because the current was intermittent.This caused excessive burning and perforation.The bleeding [noted initially] was stopped with another manufacturer¿s hemostasis clips.The power settings on the electrosurgical generator were not reported to be changed to compensate for the malfunction, and other manufacturer¿s devices were reported to work with the electrosurgical equipment involved.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient experienced a perforation.[although intervention for the perforation was not alleged, hospitalization or intervention is often pursued in the clinical setting.Therefore, this event is being reported as an adverse event since the malfunction likely did not cause or contribute to the perforation.].
Additional Manufacturer Narrative
Continued from section d11 erbe 200d apc2 jet2 electrosurgical generator stack.Active cord, unknown make or model.Investigation evaluation: our laboratory evaluation of the product said to be involved could not confirm the report as it was described.During the evaluation of the returned device, there were no bends or kinks observed.The continuity from the electrical pin to the forceps cups head was tested with an ohm meter and passed.A functional test was performed.The active cord connected easily and remained securely connected.The device was connected to a valley lab generator and power was applied.The forceps cups were able to burn the simulated tissue as expected.The continuity from the electrical pin to the forceps cups was not intermittent.The device will be sent to the supplier for further evaluation.The supplier provided the following evaluation: one (1) device from the reported event was returned in a zip type bag with proof of decontamination.The returned device was functionally evaluated.During testing, with the device coiled in three (3), eight (8) inch loops, it was confirmed that the device operated properly when the handle was manipulated.The device opened and closed as intended.No difficulty opening or closing the device was detected.The returned device was also visually evaluated.No defects in the handle, catheter, or cups' assembly were detected.The returned device was also evaluated for continuity.An ohm meter was connected to the electrical pin and the distal tip of the forceps cups assembly and the device passed the evaluation.The complaint for "no current" was not confirmed.The device history records were reviewed and found to be manufactured january 2018.No relevant defects were noted in the manufacturing and/or final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the information provided indicated that during an endoscopic submucosal dissection, the hot biopsy forceps was used for hemostasis.Use of the device for hemostasis is against the intended use and is most likely the cause for the reported observation.The intended use states, "this device is used endoscopically in conjunction with monopolar electrosurgical current to obtain gastrointestinal mucosal tissue biopsies and for removal of sessile polyps.Note: do not use this device for any purpose other than stated intended use." the supplier provided the following: the reported issue by the user for "inconsistent current" was not confirmed.All devices receive a 100% inspection prior to release and shipment.Prior to distribution, all hot captura biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used against the intended use, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
Event or Problem Description